The following information is NOT intended to endorse drugs or recommend therapy. While these reviews might be helpful, they are not a substitute for the expertise, skill, knowledge and judgement of healthcare practitioners in patient care.
Reviews for Synthroid to treat Hypothyroidism, After Thyroid Removal
Review by DeboraL.:
I had my thyroid irradiated in 2005 due to Grave's disease caused by Hep C treatment (Ribivirin & Interferon). At first I saw an endocrinologist that prescribed Armour Thyroid but loss of job and insurance forced me to go to a free clinic, where I receive Synthroid. The clinic doesn't seem to understand the difference between experiencing low thyroid levels from naturally occurring hypothyroidism, & complete loss of thyroid. My NP says to me, incredulously, "You take an awful lot of thyroid!", & at that time I was only taking 75mcg a day. Finally after three years of 75 to 100mcg, when I felt absolutely crazy (tired, confused, hair loss, cranky, paranoid, angry, enormous weight gain), she now has me on 150mcg which seems not perfect but better.
10 users found this comment helpful.
My thyroid disease was caught by my determination to find the real cause to my sudden physical & mental change. Long story short I had thyroid cancer twice (2010 & 2012). April 2013 was thyroidectomy, radiation 3 months later. It's taken all my strength not to give up. I'm finally on 175mcg & my endocrinologist is brushing off my complaints of being depressed over nothing, tired, weak, cold, forgetful, wake up to aching feet. She said 2.1 is in range & Synthroid is the solution. It isn't enough! It or my dose isn't jiving with my body. I'm so tired of being tired. Some days it feels like I have cinder blocks tied to my feet.
33 users found this comment helpful.
I have been on synthroid for 20 years. My dosage is 100...To the person whose thyroid was removed and dosage is 250...Sounds a bit high. My tsh level was also 2. 54 the last time I went to the doctor and I feel better than I have in a long time. Anytime I feel a little psycho and mean. I know my levels are off.
21 users found this comment helpful.
I had my thyroid removed in 1990 and have been on Synthroid ever since. The dosage has changed over the years. Right now I'm on a dose that requires two pills each morning--the 200mcg plus the 50 mcg. I have to wonder if alot of the symptoms many of us experience isn't due to the Synthroid --but just rather the lack of a thyroid and having to get the hormone from a pill? Maybe it just doesn't ever feel quite the same no matter what brand it is. I am usually tired. I can't get enough sleep. Often am achey too. I have always been prone to anxiety and depression and have been on Effexor for years. That helps with alot of symptoms I had (night sweats, mood issues etc) but still so tired.
69 users found this comment helpful.
Review by I love my wife!! (taken for 2 to 5 years):
My wife is been taking this medication for about 5 years now. she has terrible paranoia is always in a bad mood also, sleep problems, hair loss and irritation. her doctor test for levels all the time and he tells her she is fine, however I do not agree! She goes out drinking when she gets upset.
37 users found this comment helpful.
After being diagnosed with hyperthyroidism, had radioactive iodine treatment in 2004. Was put on Synthroid because the radioactive iodine caused hypothyroidism. When this first happened, I had my levels checked every 3 months, and Synthroid levels were adjusted accordingly to fit my needs. We moved the panels to every 6 months for testing, and then yearly. At this point we are at 150mcgs and I feel great. It has been a journey but Synthroid works better for me than the generic, which we tried for a short time. It depends on what works for you and your body. Don't be afraid to let your endocrinologist know if something isn't working for you, you know yourself best. Good luck.
42 users found this comment helpful.
I had half my thyroid out almost three months ago. Started taking medication about five weeks post-op. I have become depressed and stressed. Everything bothers me and I cannot let it go. I go days without sleeping and live on black coffee. I have the shakes and hate everybody and everything. I cannot rid myself of the stress. I do not know if this is the medicine but that is the only new medicine I have been taking.
41 users found this comment helpful.
I do not feel too much of a difference from before I had my thyroid removed. I do understand how so many people have such a wide variety of symptoms. I can say though that my weight is lower than ever, even my teenage years. My hair does seem to be thinner and cannot tolerate cold very much but that is pretty much it.
21 users found this comment helpful.
I've had my thyroid removed 10 months ago and I started taking the lowest dose of Levothyroxine (generic) six weeks after the surgery. I had my blood work done and dosage adjusted every six weeks until I ended up at 137 mcg daily, 5 months after the surgery. Then I switched to Synthroid brand. All this adjusting was done by an endocrinologist. I feel great, definitely much better than before the surgery when I suffered from severe hyperthyroidism. I did gain some weight right after the surgery but once the dosage was correct, I was able to lose the pounds easily. All of my other symptoms (hair loss, abnormal sweating, fatigue) were gone once the dosage was correct. The right dosage is extremely important.
77 users found this comment helpful.
Synthroid seems to work well, but still working to get to the correct dosage. Currently, my dose is too high and I see my doctor next week to adjust. Feel fine, but have daily armpit and back sweat. Will be really glad when that stops as it's difficult to work at client sites when your shirt is soaked.
12 users found this comment helpful.
I am a 38 year old female. I had my thyroid removed about 7 months ago because I had thyroid cancer. I have been on Synthroid for about five months. My endocrinologist has a great deal of experience, so we found my correct dose after only two tries. Once I was at my correct replacement dose, I felt great. I feel just well, if not better, than I did before I was diagnosed. I am counting off a point only because Synthroid (though this is the case with all brands of levothyroxine) is a nuisance to take everyday, and it requires some planning if one must (as I do) take calcium and iron supplements every day as well.
35 users found this comment helpful.
My surgeon took charge of my Synthroid medicines - big mistake - it was not until I saw an endocrinologist that I found the correct dosage and felt better. It took 18 months to find the correct dosage. I now take 0.2mg Mon-Fri and add 0.05mg on the weekends. This works for me. I had many problems before I got the right dose, and my surgeon said they were not from the Synthroid - he was wrong. I had extreme fatigue, sleeping 10 hours per night and 1 hour in the afternoons. I had trouble remembering things, as well as the inability to concentrate. I was off balance and frequently missed steps and curbs while walking. As well as often feeling like I was going to black out or faint - never did. With the correct dose everything is much better.
75 users found this comment helpful.
I had my thyroid removed in February 2009 and was on Levothroid until about 2 months ago. It did nothing to help. I switched to Synthroid and it seems to work better, but I still am feeling depressed, difficulty concentrating and have trouble remembering things, like any new information given to me. I just haven't felt like myself since the surgery.
33 users found this comment helpful.
I was put on Synthroid after having my thyroid removed due to cancer 6 yrs ago. I think I've been put on every dosage there is. I have not felt the same since. I'm always tired, I wake up wanting to rip someones head off, armpits sweat horribly, cry over nothing, depressed, hair loss, always colder or hotter then people around me, no energy etc. but when I talk to my doctor and explain my issues I'm told that I'm fine. (I beg to differ, needless to say I'm going to see a new doctor next visit). Though I'm sure Synthroid is a wonderful medication, it just doesn't seem to be working for me in my opinion... my doctor seems to think different.
88 users found this comment helpful.
I had my thyroid removed almost a year ago and I can agree that while I have not lost any weight using this drug I have not gained any either. I have had horrible mood swings and lost a great deal of my hair. My Doctor refuses to change the dosage because she says "I'm within normal range" whatever that means? I do feel like I'm experiencing memory loss or having problems concentrating.
105 users found this comment helpful.
I have had my thyroid removed one year ago. Medication causes blurred vision. Some weight gain nothing significant that can't be worked off with exercise. But, even though I have this problem, it's better than previous symptoms, heart palpitations, sweating, losing 20lbs in less than a month without trying.
23 users found this comment helpful.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment.
Data sources include Micromedex™ (updated Mar 13th, 2014), Cerner Multum™ (updated Apr 15th, 2014), Wolters Kluwer™ (updated Apr 3rd, 2014) and others. To view content sources and attributions, refer to our editorial policy.